West Virginia, 2018

Flooding in West Virginia, May 16 to 21, 2018

May 16 to 21, 2018 · NWS LWX · 13 events in 6 counties and zones

Moderate rain over a two day period totaled 1-3 inches, and was enough to produce some flooding during the afternoon of May 16th. Additional heavy rain affected the far eastern West Virginia panhandle during the evening hours of the 16th, producing 3-5 inches of rain and causing additional flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$1,000
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Moderate rain over a two day period totaled 1-3 inches, and was enough to produce some flooding during the afternoon of May 16th. Additional heavy rain affected the far eastern West Virginia panhandle during the evening hours of the 16th, producing 3-5 inches of rain and causing additional flooding. Moderate rain continued through the 18th, causing stream flooding beginning the 17th and continuing through the early morning hours of the 21st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 16, 9:42 AM EST, 4 hours 18 minutes earlier.

Area forecast discussion, May 16, 9:42 AM EST, 4 hours 18 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1042 AM EDT Wed May 16 2018

.SYNOPSIS...
A front will remain nearly stationary across the region through
Saturday. Ample moisture, from a non-tropical low pressure
system over the northeast Gulf of Mexico and Bermuda high
pressure off of the Southeast U.S. Coast, will produce wetter
than normal conditions through Saturday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Regional radar mosaic at 1430Z shows scattered light showers
moving across the CWA. A cluster of moderate showers is moving
across southeast Virgina, and through continuity, should cross
the southern portions of the central Chesapeake later this
morning.

From 14Z surface theta-E surface analysis, stationary front
appears to be paralleling the tidal Potomac. Based on this, I
have removed thunder north of this front for today. Expecting
increased coverage of showers today with daytime heating,
however I am not seeing any forcing mechanism other than just
general isentropic lift. With this, the threat of flooding and
severe weather is decreased today and tonight, with the greatest
chances of flooding south of the front across the Virginia
Piedmont where the greatest instability exists late this
afternoon into early evening.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
The heaviest rainfall during the middle to latter part of the week
looks like it will be Thursday afternoon and Thursday night. This
will likely lead to the region having an extended and increasing
flood threat through Saturday, which is highlighted in detail in the
flood section of this discussion.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Surface and upper level low will reside near the Ohio Valley region
on Saturday with likely POPs area wide thanks to deep southerly flow
and supportive PVA. Conditions look to be drier on Sunday as the
main trough axis migrates to our north and into the New England
states, resulting in a more westerly flow aloft as high pressure
builds in to the region. The drier conditions look to be short lived
as a cold front approaches from the northwest Monday and Tuesday,
bringing an increase in rain chances once again. Expect temperatures
to run near normal in the middle to upper 70s on Saturday with the
increased rain chances and cloud cover. Temperatures will return to
above normal, especially for nighttime lows, for the remainder of
the period with highs in the low to mid 80s and overnight lows well
in to the 60s.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
MVFR/IFR all terminals today and tonight, primarily due to low
CIGS. Unusually moist airmass and a boundary will remain nearby
through the weekend. Low cigs along with showers and possible
thunderstorms are expected.

Sub VFR conditions likely on Saturday with rain showers a plenty and
possible thunderstorms impact the terminals. Drier conditions return
on Sunday with brief high pressure building over the region,
bringing a return to predominate VFR VIS/CIGs. Winds through the
period will remain light and southerly at 10 knots or less.

&&

.MARINE...
Mainly sub SCA conditions forecast this weekend, with the
greatest threat to promoting adverse boating conditions would be
passing showers/thunderstorms over the waters on Saturday and
Saturday night. Drier conditions forecast on Sunday with winds
remaining below headline criteria.

&&

.HYDROLOGY...
The surface boundary currently resides across the northern tier
of our CWA this morning, and shows no signs of deviating from
this position very much for the remainder of the week. With a
deep and near-persistent moisture feed from the Gulf and
Atlantic pumping moisture in through at least Saturday, and that
boundary remaining somewhere nearby, this will act as a recipe
for heavy rain potential...which is starting to look like more a
matter of when and how much, rather than if.

At this time, widespread rains of 2 to 4 inches, with locally higher
amounts, are expected through Friday, and although things get less
certain later on in the forecast period, there's potential for even
more rain after Friday. These amounts of rain would definitely be
sufficient (given already saturated soil and elevated streams) to
cause flooding/flash flooding almost any day through the forecast
period, with some potential for significant river flooding late in
the week through the weekend.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Coastal Flood Advisory until 11 AM EDT this morning for DCZ001.
MD...None.
VA...Coastal Flood Advisory until 11 AM EDT this morning for VAZ054.
WV...None.
MARINE...None.

&&

SYNOPSIS...KLW
NEAR TERM...Lee
SHORT TERM...KLW
LONG TERM...BKF
AVIATION...BKF/KLW
MARINE...BKF/KLW
HYDROLOGY...Lee/JE
Hazardous weather outlook, May 16, 12:58 PM EST, 1 hour 2 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
158 PM EDT Wed May 16 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-171030-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
158 PM EDT Wed May 16 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

Localized areas of flooding of small streams and urban areas are
possible late this afternoon and evening for portions of northern
Virginia, southern and central Maryland, and the District of
Columbia.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

For the Baltimore/Washington/Annapolis metro area, a flood watch
is in effect for Thursday afternoon through Friday evening. This
is for the potential for flooding from heavy rains expected
during that period.

.SPOTTER INFORMATION STATEMENT...

Please relay any flood reports to the National Weather Service.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-171030-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
158 PM EDT Wed May 16 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

Localized areas of flooding of small streams and urban areas are
possible late this afternoon and evening for portions of northern
and central Virginia, and central and western Maryland.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

For the northern/central/western Maryland, eastern West Virginia,
and northwestern Virginia as well as Loudoun County, a flood
watch is in effect for Thursday afternoon through Friday evening.
This is for the potential for flooding from heavy rains expected
during that period.

.SPOTTER INFORMATION STATEMENT...

Please relay any flood reports to the National Weather Service.

In the hours before

Local storm report, May 16, 11:24 AM EST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1224 PM EDT WED MAY 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     FLOOD            2 E BRUNSWICK           39.32N  77.59W
05/15/2018                   FREDERICK          MD   BROADCAST MEDIA

            A PASSENGER TRAIN WAS SURROUNDED BY FLOODWATERS AS IT
            MOVED WESTWARD BETWEEN POINT OF ROCKS AND BRUNSWICK.
            WATER NEVER ENTERED THE TRAIN BUT EYEWITNESSES REPORTED
            WATER UP TO THE BOTTOM STEP OUTSIDE OF THE TRAIN.

&&

EVENT NUMBER LWX1800317

JE
Local storm report, May 16, 11:55 AM EST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1255 PM EDT WED MAY 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     FLOOD            BRUNSWICK               39.32N  77.62W
05/15/2018                   FREDERICK          MD   PARK SRVC

            A PORTION OF THE C&O CANAL TOWPATH WAS WASHED OUT NEAR
            MILE MARKER 52.5.

&&

EVENT NUMBER LWX1800318

JE
Local storm report, May 16, 11:58 AM EST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1258 PM EDT WED MAY 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     FLASH FLOOD      1 N PLEASANTVILLE       39.35N  77.74W
05/15/2018                   WASHINGTON         MD   PARK SRVC

            ROCKSLIDE ACROSS BACK ROAD NEAR HARPERS FERRY ROAD
            CAUSED BY RUNOFF FROM HEAVY RAIN.

&&

EVENT NUMBER LWX1800319

JE
Local storm report, May 16, 1:08 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
208 PM EDT WED MAY 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0904 PM     FLASH FLOOD      2 SSW BROWNSVILLE       39.36N  77.67W
05/15/2018                   WASHINGTON         MD   EMERGENCY MNGR

            SWIFT WATER RESCUE REPORTED ON ROHRERSVILLE ROAD NEAR
            BROWNSVILLE.

&&

EVENT NUMBER LWX1800320

JE
Local storm report, May 16, 1:11 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
211 PM EDT WED MAY 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0849 PM     FLASH FLOOD      2 ESE MOLER CROSSROADS  39.39N  77.73W
05/15/2018                   WASHINGTON         MD   EMERGENCY MNGR

            WATER BEGAN ENTERING A HOME ON MT LOCK CANAL ROAD. THE
            OCCUPANTS WERE RESCUED.

&&

EVENT NUMBER LWX1800321

JE
Local storm report, May 16, 1:14 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
214 PM EDT WED MAY 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1044 PM     FLASH FLOOD      BROWNSVILLE             39.38N  77.67W
05/15/2018                   WASHINGTON         MD   EMERGENCY MNGR

            TWO PEOPLE WERE RESCUED FROM A HOME WITH NEARBY FLOOD
            WATERS NEAR BROWNSVILLE.

&&

EVENT NUMBER LWX1800322

JE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 flood. Local standard time, as filed.

Flood, Grant

When
May 16, 2:00 PM EST to 3:00 PM EST
Where
Grant County, 1.55 mi ESE of Steby to 1.6 mi ESE of Steby
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.072, -79.203

Lunice Creek was reported to be out of its banks.

Flood, Jefferson

When
May 16, 7:30 PM EST to 9:00 PM EST
Where
Jefferson County, 1.06 mi SE of Engle to 1.08 mi SE of Engle
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.340, -77.765

The intersection of Bakerton Road and Engle Switch Road was flooded and closed.

Flood, Jefferson

When
May 16, 8:43 PM EST to 10:00 PM EST
Where
Jefferson County, 0.43 mi S of Engle to 0.4 mi S of Engle
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.344, -77.780

Engle Switch Road flooded and closed at Engle Molers Road due to flooding of Elk Branch.

Flood, Berkeley

When
May 17, 2:27 AM EST to May 18, 5:03 PM EST
Where
Berkeley County, 3.56 mi SE of Ridgeway to 3.12 mi SE of Ridgeway
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.263, -78.024

The stream gage on Opequon Creek near Martinsburg exceeded the 10 foot flood stage between the times indicated. The peak river level was the highest recorded since 2014, reaching 14.36 feet at 6pm EST on May 17th. Numerous roads flooded within the designated area, along with backyards and outbuildings.

Flood, Morgan

When
May 17, 3:58 PM EST to May 20, 9:15 PM EST
Where
Morgan County, 1.28 mi WNW of Largent to 0.31 mi WSW of Great Cacapon
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.490, -78.400

The stream gage on the Cacapon River near Great Cacapon exceeded the 9 foot flood stage during the times indicated. Due to the rainfall pattern, there were two peak levels, but flooding persisted in between the two peaks. The first peak of 12.73 feet occurred at 5:45am EST on May 18th; the second of 11.58 feet occurred at 7:15pm EST on May 19th. Several roads in the area were flooded between Largent and Great Cacapon.

Flood, Hampshire

When
May 17, 7:00 PM EST to 10:00 PM EST
Where
Hampshire County, 1.49 mi S of Capon Bridge to 1.42 mi S of Capon Bridge
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.279, -78.448

Capon River Road flooded and closed in the 2000 block, near Capon Bridge, due to flooding of the Cacapon River.

Flood, Hampshire

When
May 17, 7:09 PM EST to 10:00 PM EST
Where
Hampshire County, 1.22 mi ENE of Cold Stream to 1.28 mi ENE of Cold Stream
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.338, -78.429

Cold Stream Road was closed in the 3000 block due to flooding of the Cacapon River.

Flood, Hampshire

When
May 18, 12:48 AM EST to 4:00 AM EST
Where
Hampshire County, 2.89 mi WNW of Bloomer to 3.01 mi WNW of Bloomer
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.402, -78.426

Gaston Road flooded and closed either due to flooding of North River or backwater flooding of the Cacapon River.

Flood, Jefferson

When
May 18, 2:40 PM EST to May 21, 12:37 AM EST
Where
Jefferson County, 0.41 mi E of Shepherdstown to 0.45 mi NNE of Moler Xrds
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.429, -77.792

The stream gage on the Potomac River at Shepherdstown exceeded the 15 foot flood stage during the indicated times. The peak level of 17.78 feet occurred at 8:45am EST on May 20th. River Road experienced a few feet of water in spots between Harpers Ferry and Shepherdstown.

Flood, Jefferson

When
May 18, 11:45 PM EST to May 20, 10:00 PM EST
Where
Jefferson County, 2.26 mi S of Meyerstown to 3.58 mi NNW of Bloomery
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.167, -77.871

The stream gage on the Shenandoah River near Millville exceeded the 10 foot flood stage during the times indicated. In West Virginia, the impacts included flooding of parts of Bloomery Road and John Rissler Road, along with parks and camping areas near Bloomery and Millville. The peak level observed was 10.63 feet on May 19th at 4:30pm EST.

Flood, Berkeley

When
May 19, 12:53 AM EST to May 20, 10:35 AM EST
Where
Berkeley County, 3.56 mi SE of Ridgeway to 3.12 mi SE of Ridgeway
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.263, -78.024

The stream gage on Opequon Creek near Martinsburg exceeded the 10 foot flood stage between the times indicated. The peak river level reached 12.49 feet at 12:30am EST on May 20th. Numerous roads flooded within the designated area.

Flood, Mineral

When
May 19, 6:18 AM EST to 9:03 PM EST
Where
Mineral County, 0.3 mi WNW of Champwood to 0.46 mi ENE of Champwood
Cause
Heavy Rain
Crop damage
$1,000
Reported by
River/Stream Gage
Coordinates
39.452, -78.825

The stream gage on Patterson Creek near Headsville exceeded the 9 foot flood stage during the indicated times. The peak level of 9.50 feet was observed at 145 PM EST on May 19th. Agricultural and basement flooding occurs at these levels, with water covering parts of nearby roads.

Flood, Berkeley

When
May 19, 11:21 AM EST to May 20, 1:08 AM EST
Where
Berkeley County, 1.47 mi SSE of Tomahawk to 1.37 mi SSE of Tomahawk
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.511, -78.037

The stream gage on Back Creek near Jones Springs exceeded the 11 foot flood stage during the indicated times. The peak value of 11.78 feet was observed at 7:30pm EST on May 19th. At this level, Dry Run Road is flooded near the gage location.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2018Every state in 2018This day in weather historyWarnings in West Virginia, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 758515, 758516, 758517, 758541, 758534, 758519, 758521, 758522, 758570, 758549, 758558, 758527, 758532.